Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

My meds and lower back

Hey all.
I'm 40 years old. 185lbs. 8% body fat. I own a detailing and pressure washing business. I work out anywhere from three to four times a week and do various outdoor activities. In other words I'm pretty healthy. May of last year I went to my doctor with excruciating lower back pain leading into my leg down to my left foot. MRI confirmed that I had and L5 S1 severe herniation along with an L4 L5 minor herniation. Since I cannot have surgery immediately I sought the help of a pain management doctor has referred to by my physician. For the first two months I took four percocets 10/ 325 per day. As my Pain increased they added Nucynta ER 150 milligrams twice per day. All was tolerable until I spoke to a few people about a fentanyl patch and that it helped the constipation that the Nucynta caused. It seemed to have worked but over the last six weeks I seem to have went into withdrawals coming off the high dose of nucynta into the lower dose of Fentanyl 25mcg. I went to my doctor yesterday after an ER visit for withdrawals early Saturday morning where they added a 50 microgram patch on top of the 25 to Aid with withdrawal. And it worked. My doctor told me that I was already on the highest dose possible for the severe pain that I had it made me feel like a drug addict when every day I still work sometimes 7 days per week. I just wanted to get everyone's opinion to see if I am own too low of a dose the right those or too high of a dose. He told me withdrawals were normal and to suck it up. In my opinion I went way down in dosage per medicine. Please let me know what you all think.

By the way I have had 5 epidurals since May in which none of them last longer
advertisement

Comments

  • Fentanyl is much more potent than nucynta, which is why it is dosed in micrograms, rather than milligrams. 
    Your pm doctor is very well versed in converting from one medication to another, so he should be the one guiding your medication dosages, not the ER physicians.
    In fact, I am really surprised that they added a 50 mcg. patch on top of the 25 mcg. patch you had already on. You could easily overdose, or become overly sedated, and since fentanyl is a transdermal medication, it is sneakier in its sedation.
    It is not unusual to experience a bit of discomfort when changing from an oral med to a transdermal system, since it takes some hours to build up in your bloodstream when you first transition to the new medication.
    Most withdrawal symptoms can be managed with otc meds to ease them, until you could speak to your own Dr. for guidance.
    I would be very careful about allowing the medication doses to escalate too fast. No medication is going to relieve all your pain,, but a reduction of about 50 % of unmedicated levels, combined with activity changes is considered good pain control.


  • SavageSavage United StatesPosts: 7,385
    Hello  justin30513 !
    I agree with sandi's response, above....very detailed and helpful!

    Please click on link for helpful information!
    Sue
    Honorary Spine-Health Moderator
    -------------------------------------------------------------------------------------------------------------------------
    Please read my medical history at: Medical History

  • advertisement
  • kt0619kt0619 Posts: 40
    edited 03/05/2017 - 1:24 AM
    I'm also shocked that the ER just added another patch. Usually they will just try to use non narcotic meds to get you as comfortable as possible from what I've heard. I work at a hospital (not in the ER) but from what I've overheard, most hospitals, at least around me, would never give someone fentanyl because of opiate withdrawal. But abuse of these types of drugs is horrible in my area so it must be different where you are.

    Also had a question. You said "all was tolerable on the Nucynta until you talked to a few people about the fentanyl patch". Did your Dr suggest the patch because of constipation (my Dr warned me before to stock up on stool softener)- or did your pain suddenly get that much worse out of nowhere? I don't know why but that statement you made intrigued me. 

    I have no idea if your dose is a normal one for your pain. Nobody can judge some one else's pain. I also had a big herniation at L4-L5 and a smaller one at L5-S1. I couldn't walk and was on crutches for 2 months. I spent the majority of that time in at least a 6 or 7 out of 10 in pain, sometimes spiking higher. I had to really plead my case and prove my pain level (I had mri proof of injury but an injury doesn't always equal pain, and significant muscle weakness and foot drop) before I was given anything more than motrin and gabapentin. I was finally given 4 hydrocodone 5-325 a day (barely took the edge off but I was thankful to go from a 6 or 7 to a 5 or 6) I had a Microdiscectomy on Feb 27th and I'm so glad I did!

    Also, keep in mind that if surgery is in your plans, pain control will be more difficult (not impossible but difficult) after if you're on high doses of fentanyl before. I was only given 14 oxycodone 5 mg for pain control after surgery. Make sure you have a good plan for tapering off every thing after surgery if you physically can. I assume withdrawal off a high dose of fentanyl without a good taper would be much worse than what sent you to the ER. Good luck!
  • dilaurodilauro ConnecticutPosts: 11,659
    I am amazed that the ER added 50 more mcg on top of your 25. Fentanyl is one of the strongest opioids that doctors will prescribe. A total of 75mcg sounds like enough to put a horse to sleep. I've tried 10mcg and that was more than enough

    What are you having withdrawals from? You Nucynta but reading your discussion it didnt seem like you were on that for very long.

    It would be helpful if you could provide us with more informaiton. New Member information checklist
    Ron DiLauro Veritas-Health Forums Manager
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I second that..excellent explanation. It's quite a jump from 25 to 75mcg of Fentanyl. How many times do you change the patch? I'd say it's helping well enough if you can work 7 days a week. I know it's tough to do so with a back injury. I did well on Fentanyl until I fell in the doughnut hole with my insurance. It costs around $700 for 100mcg every 2 days, so I switched to another ER med. 
    Ol' Spiney..Micro-D L4-L5, TLIF L4-S1 -post op central HNP L4-S1,stenosis, retrolisthesis, EF, facet arthropathy, lumbar& cervical DDD. FBSS- Medtronic pain pump & SCS
  • advertisement
  • Meydey I was thinking the same exact thing. The meds must be working very well to continue to work 7 days a week. I haven't worked since the beginning on January and my job wasn't physically strenuous. I did work full time overnights but the place I work won't allow us to work on crutches, which is really for the best because physically I couldn't have done it if I wanted to. 
    I see people post about being on hefty doses of meds and having their breakthrough meds for hard days, which I always took to meant too much walking or bending in their normal day to day activities, but I've read one where they were pressure washing their house and needed extra and a few saying stuff about playing rounds of golf or stuff like that. I'm glad that their regular meds give them enough pain relief to even think about doing these things! I'm only 6 days out from a Microdiscectomy but I can't wait to feel well enough and strong enough to be able to just play some basketball outside with my kids.
  • fsl010ffsl010 Posts: 6
    edited 03/05/2017 - 7:33 PM
    i cannot imagine being on that many pain killers every day. Just think about it, the pressure on those nerves could do some permanent damage. But i see where you are coming from, i was working 6 days 60hr a week when i messed up my l4-l5 and i waited 2 years for surgery because i couldn't get it done at that time. Now i'm one week post op and very uncomfortable but wishing i had done it sooner.
    Can't wait to sit and not feel any pain in my legs, i haven't been pain free in 2 years.
advertisement
Sign In or Register to comment.